Purchase this article with an account.
Roger A. Goldberg, Harry W. Flynn, Jr., Ryan F. Isom, Darlene Miller, Serafin Gonzalez; An Outbreak of Streptococcus Endophthalmitis After Intravitreal Bevacizumab. Invest. Ophthalmol. Vis. Sci. 2012;53(14):2252.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
To report a series of patients with Streptococcus endophthalmitis after injection with intravitreal bevacizumab prepared by the same compounding pharmacy.
Non-comparative consecutive case series. Medical records and microbiology results of patients who presented with endophthalmitis after injection with intravitreal bevacizumab between July 5 and July 8, 2011, were reviewed.
Twelve patients were identified with endophthalmitis, presenting 1-6 days after receiving an intravitreal injection of bevacizumab. The injections occurred at four different locations in South Florida. All patients received bevacizumab prepared by the same compounding pharmacy. None of the infections originated at the Bascom Palmer Eye Institute, Miami, FL, although nine patients presented to its tertiary-care ophthalmic emergency room for treatment, and three additional patients were seen in consultation. All patients were treated initially with a vitreous tap and injection; eight patients subsequently received a vitrectomy. Microbiology cultures for ten patients were positive for Streptococcus mitis/oralis. Seven unused syringes of bevacizumab prepared by the compounding pharmacy at the same time as those prepared for the affected patients were also positive for S. mitis/oralis. After four months of follow-up, all but one patient at count-fingers or worse visual acuity, and three required evisceration or enucleation. Local, state, and federal health department officials have been investigating the source of the contamination.
In this outbreak of endophthalmitis after intravitreal bevacizumab injection, Streptococcus mitis/oralis was cultured from the majority of patients and from all unused syringes. Visual outcomes were generally poor. The most likely cause of this outbreak was contamination during syringe preparation by the compounding pharmacy.
This PDF is available to Subscribers Only